Antibiotic Can Trigger Heart Attacks
BY HIV Plus Editors
November 19 2004 1:00 AM ET
The antibiotic erythromycin dramatically boosts the risk of cardiac arrest when taken with protease inhibitors or with several other newer medications, according to a study in the September 9 edition of The New England Journal of Medicine.
The risk of cardiac death was more than five times higher for patients taking erythromycin along with drugs that allow dangerously high blood-based levels of the antibiotic to build up, including protease inhibitors, the antifungal Diflucan, some blood pressure medications, and several other medications. Drinking grapefruit juice also can result in high blood-based erythromycin levels.
'This is an unacceptably high risk,' lead researcher Wayne A. Ray of Vanderbilt University says. Erythromycin has been commonly prescribed for about 50 years to treat many bacterial illnesses, including syphilis.